Synonym: Addisonian crisis
Adrenal crisis is a potentially fatal condition associated mainly with an acute deficiency of the glucocorticoid cortisol and, to a lesser extent, the mineralocorticoid aldosterone. It occurs commonly in people with long-term adrenal insufficiency - one study showed that 8% of people with Addison's disease needed annual hospital admission for adrenal crisis.
See separate article Adrenal Insufficiency and Addison's Disease.
Crisis occurs when the physiological demand for these hormones exceeds the ability of adrenal glands to produce them, most often in patients with chronic adrenal insufficiency when subject to an intercurrent illness or stress:
- Major or minor infections. (Most commonly vomiting and/or diarrhoea due to a gastrointestinal upset.)
- General anaesthesia.
- Myocardial infarction.
- Acute allergic reactions.
- Acute hypoglycaemia in people with diabetes.
It may also occur as a result of poor patient education and treatment failure.
A common cause of adrenal crisis is abrupt withdrawal of steroids. This is because secondary adrenocortical insufficiency develops when steroids given as therapy have suppressed the hypothalamic-pituitary-adrenal axis.
Causes of sudden loss of adrenal function such as bilateral adrenal gland haemorrhage can also produce adrenal crisis. This may occur due to severe physiological stressors such as myocardial infarction, septic shock or complicated pregnancy, or with concomitant coagulopathy or thromboembolic disorders.
Long-term steroid therapy is the biggest risk factor for adrenal crisis. Oral steroid treatment carries the highest risk; however, inhaled and topical steroids also can on occasion cause adrenal insufficiency, and therefore predispose to adrenal crisis. There have been a few cases associated with high-dose inhaled fluticasone. It has also been reported in a child with normal-dose inhaled fluticasone, stressing the need to prescribe at the lowest dose required to control symptoms. A case following overuse of nasal fluticasone has also been reported.
There may be potential for a single articular steroid injection to cause an adrenal crisis. Athletes in particular should be warned about this, as they have a high incidence of trauma which, in itself, is a risk factor.
- Nausea or vomiting.
- Abdominal pain.
- Low-grade fever.
- Muscle pains and cramps.
These are followed by dehydration, leading to hypotension and hypovolaemic shock.
There may be confusion. Loss of consciousness and coma may occur.
- Sodium is usually moderately decreased but may be normal.
- Potassium is usually slightly increased or normal - rarely, markedly increased (risk of arrhythmias).
- Creatinine may be raised.
- Hypoglycaemia, possibly severe, is characteristic in children.
- Calcium may be slightly raised
- Blood for cortisol and ACTH should be taken, but if adrenal crisis is suspected, treatment should be initiated urgently rather than awaiting diagnostic tests. Likewise tests for precipitating causes (such as infections) should be instituted, but treatment not delayed.
Adrenal crisis requires urgent admission to hospital.
Start treatment immediately, based on clinical features and not delayed for confirmation of adrenal function. Administration of glucocorticoids in supraphysiological or stress doses is the only definitive therapy. Treatment is as follows:
- Immediate administration of hydrocortisone IV or IM:
- 100 mg for an adult
- 50-100 mg for a child aged 6 or more.
- 50 mg for a child aged 1 to 5.
- 25 mg for a child aged less than 1 year.
- At these doses hydrocortisone has mineralocorticoid action so fludrocortisone is not required
- Rehydration with normal saline infusion.
- Continuous cardiac and electrolyte monitoring.
- Following rehydration, administration of 100-200 mg hydrocortisone in 5% glucose over 24 hours by IV infusion.
- Treatment of the underlying precipitating disorder - eg, infection with antibiotics.
- Once stabilised, gradual reduction of IV steroid dose and re-institution of oral therapy.
- Steroids should not be stopped suddenly if they have been used for more than two weeks.
- For those on treatment for adrenal insufficiency, early dose adjustments (eg, doubling the usual maintenance dose) are required to cover the increased glucocorticoid demand in situations such as illness, surgery, trauma, etc. Careful and repeated education of patients and their partners is the best strategy to avoid this life-threatening emergency.
- Medical emergency identification bracelet or similar and steroid cards. Letters to explain management to carry for travel. The Addison's Disease self-help group website offers a proforma for this.
- People on treatment for adrenal insufficiency should have an emergency self-injection kit and be taught how to use it.
- People on treatment for adrenal insufficiency do not require cover for minor dental procedures such as fillings. For dental surgery such as root canal treatment with local anaesthetic, glucocorticoid doses should be doubled one hour before surgery and for 24 hours afterwards. Extra doses may be taken if symptoms of adrenal insufficiency are experienced.
Death may be caused by circulatory collapse and arrhythmias with hypoglycaemia contributing.
Further reading and references
; Adrenal crisis in treated Addison's disease: a predictable but under-managed event. Eur J Endocrinol. 2010 Jan162(1):115-20. doi: 10.1530/EJE-09-0559. Epub 2009 Sep 23.
; Consensus statement on the diagnosis, treatment and follow-up of patients with primary adrenal insufficiency. J Intern Med. 2014 Feb275(2):104-15. doi: 10.1111/joim.12162. Epub 2013 Dec 16.
; Adrenal suppression: A practical guide to the screening and management of this Allergy Asthma Clin Immunol. 2011 Aug 257:13.
; Acute adrenal crisis in an asthmatic child treated with inhaled fluticasone Int J Pediatr Endocrinol. 20102010. pii: 749239. Epub 2010 Aug 11.
; Lost in the mist: acute adrenal crisis following intranasal fluticasone Case Report Med. 20102010. pii: 846534. Epub 2010 Aug 30.
; High risk of adrenal insufficiency after a single articular steroid injection in Med Sci Sports Exerc. 2007 Jul39(7):1036-43.
; Adrenal insufficiency. Lancet. 2014 Jun 21383(9935):2152-67. doi: 10.1016/S0140-6736(13)61684-0. Epub 2014 Feb 4.
; NICE CKS, May 2014 (UK access only)
HiI have been told that I have adrenal fatigue (some practitioners seem to believe Its a real condition and others don't). I originally took adrenal support supplements which made me severely anxious...sayhitocaz
Disclaimer: This article is for information only and should not be used for the diagnosis or treatment of medical conditions. Patient Platform Limited has used all reasonable care in compiling the information but make no warranty as to its accuracy. Consult a doctor or other health care professional for diagnosis and treatment of medical conditions. For details see our conditions.